How the interaction occurs:
The cause of the interaction is not known. Carbamazepine may interfere with the way your body processes your blood thinner.
What might happen:
The beneficial effects of your blood thinner may decrease. Your chance of forming a blood clot may increase.
What you should do about this interaction:
This interaction is most likely to occur when starting, stopping, or changing the dose of your carbamazepine. Your doctor may want to check your blood tests more often during those times. It may be necessary to adjust the dose of your blood thinner.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. If your doctor prescribes these two medicines together, you may need to check your bleeding times more often. Do not stop, start, or change the dosage of any medicine before checking with them first.
1.Hansen JM, Siersboek-Nielsen K, Skovsted L. Carbamazepine-induced acceleration of diphenylhydantoin and warfarin metabolism in man. Clin Pharmacol Ther 1971 May-Jun;12(3):539-43.
2.Ross JR, Beeley L. Interaction between carbamazepine and warfarin. Br Med J 1980 Jun 14;280(6229):1415-6.
3.Kendall AG, Boivin M. Warfarin-carbamazepine interaction. Ann Intern Med 1981 Feb;94(2):280.
4.Massey EW. Effect of carbamazepine on Coumadin metabolism. Ann Neurol 1983 Jun;13(6):691-2.
5.Denbow CE, Fraser HS. Clinically significant hemorrhage due to warfarin-carbamazepine interaction. South Med J 1990 Aug;83(8):981.